Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 168, NWS Morristown, TN

July 10, 2002Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 10, 2002, 2:50 PM CDT for Sequatchie County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2002, 2:50 PM CDT (19:50 UTC)
Expired
Jul 10, 2002, 3:30 PM CDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2163 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WUUS54 KMRX 101950
SVRMRX
TNC153-102030-
/NEW.KMRX.SV.W.0215.101949-102030/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 330 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF DUNLAP...MOVING SOUTH AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN SEQUATCHIE COUNTY AT 300 PM CDT
  RURAL SOUTHERN SEQUATCHIE COUNTY AT 310 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$

LAT...LON 3537 8521 3542 8537 3527 8545 3521 8534

LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:29 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 10, 2:29 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT WED JUL 10 2002

FRONTAL BOUNDARY PROGGED TO MOVE SOUTH INTO MRX CWA TONIGHT. VERY
HIGH PWS NEAR 2.0 WILL PERSIST IN THE PREFRONTAL AIRMASS. MOS POPS
NEAR CLIMO FOR TONIGHT WHICH APPEAR TOO LOW ACCOUNTING FOR EVE
INSTABILITY AND OUTFLOW BOUNDARIES. LOCALIZED AMOUNTS IN EXCESS
OF 1.25 INCHES ARE EXPECTED.
MODEL PROGS ARE PROBABLY TOO FAST AND EXPECT BOUNDARY TO HANG UP
S PART OF CWA THU. LOW LEVEL RIDGING BUILDS INTO THE AREA FROM
THE N-NE. UPR LOW SLIDES SE TO VCNTY OF IL. EXPECT GOOD
PRECIPITATION GRADIENT S TO N WITH LESS MAINLY OROGRAPHIC
CONVECTION N PART. DONT EXPECT MUCH COOLING UNTIL THU NIGHT.
UPR LOW SHEARS OUT OVER N OH RVR VLY WHILE TROUGHING
ELONGATES FROM LOWER MS RVR VLY TO E GRTLKS. LOW LEVEL
TROUGHING AND THETA-E RIDGING SETS UP JUST W OF AREA. THIS
CONTINUES INTO FRI. SOME EXPECTED DOWNSLOPING N AREAS SO
WILL GO MORE OPTIMISTIC ON CLOUDS AND TEMPS THAN
MOS GUIDANCE. ELSEWHERE...POPS WILL BE NEAR CLIMO. FLOW BECOMES
INCREASINGLY FAVORABLE FOR GOOD CHC CONVECTION FRI NIGHT...
WITH CONTINUED COOL MINS NE PART/MTNS.
TROUGHING FROM THE NW CONTINUES BRINGING BETTER THAN CLIMO POPS
THROUGH THE WEEKEND.

CHA TT 071/085 069/083 068 17655
TYS ET 070/086 067/085 066 17644
TRI BT 066/079 060/076 062 17533
OQT ET 071/085 066/084 066 17644=

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SON

In the hours before

Special weather statement, Jul 10, 10:10 AM CDT, 4 hours 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 AM EDT WED JUL 10 2002

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA...
...LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE SAME AREA THROUGH
TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING.  A FEW OF
THESE STORMS MAY BECOME SEVERE...WITH THE MAIN THREAT BEING
STRAIGHT-LINE WINDS UP TO 70 MPH.

A MOIST AND VERY UNSTABLE AIRMASS WILL CONTINUE ACROSS THE AREA
TODAY. A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIANS...
PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. IN ADDITION OUTFLOW
BOUNDARIES FROM THUNDERSTORMS EARLIER THIS MORNING WILL BE AN ADDED
TRIGGER. THUNDERSTORMS ARE EXPECTED TO INCREASE DURING THE AFTERNOON
AND EVENING HOURS. AS THE COLD FRONT MOVES SOUTH FROM NEAR THE OHIO
RIVER LATE THIS MORNING...AND WITH ALL THE MOISTURE AVAILABLE...
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS. RAINFALL AMOUNTS ACROSS THE AREA COULD TOTAL UP TO
ONE INCH...WITH LOCALLY HEAVIER AMOUNTS UP TO THREE INCHES POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA THIS AFTERNOON.
RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE RADIO OR TELEVISION STATION...FOR THE
LATEST WEATHER UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TD
Local storm report, Jul 10, 2:04 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT WED JUL 10 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    DAYTON                    TN   WIND DAMAGE
07/10/02   RHEA                           NUMEROUS TREES DOWN ALONG
                                          HIGHWAY 30.  REPORTED BY
                                          RHEA COUNTY 911.
Local storm report, Jul 10, 2:09 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT WED JUL 10 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    DECATUR                   TN   WIND DAMAGE
07/10/02   MEIGS                          A FEW TREES DOWN.
                                          REPORTED BY MEIGS COUNTY
                                          911.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:20 PM CDTSevere Thunderstorm WarningMRXMonroe40 min
Jul 10, 2:30 PM CDTSevere Thunderstorm WarningMRXHamilton45 min
Jul 10, 5:13 PM CDTSevere Thunderstorm WarningMRXMarion47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.